Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Lake Charles, LA

September 23, 2006Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 23, 2006, 8:47 PM CDT for Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 8:47 PM CDT (01:47 UTC)
Expired
Sep 24, 2006, 12:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Tyler County, TX

The radar

The Lake Charles radar (KLCH), 123 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5284 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 240151
FFWLCH
TXC457-240500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
847 PM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 1200 AM CDT SUNDAY MORNING

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A BAND OF THUNDERSTORMS ALONG A LINE EXTENDING 
  FROM TOWN BLUFF TO 7 MILES WEST OF IVANHOE...MOVING SOUTH AT 5 MPH.

* THESE STORMS WILL CONTINUE TO MOVE VERY SLOWLY TO THE SOUTH...RESULTING
  IN RAINFALL RATES NEAR 2 INCHES PER HOUR.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3102 9426 3093 9422 3083 9420 3076 9414
      3070 9414 3065 9406 3059 9409 3054 9408
      3053 9455 3094 9463 3103 9429

$$

13
1 follow-up statement
000 
WGUS74 KLCH 240453
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 PM CDT SAT SEP 23 2006

TXC457-240458-
TYLER TX-
1148 PM CDT SAT SEP 23 2006

...THE FLASH FLOOD WARNING FOR TYLER COUNTY WILL BE ALLOWED TO EXPIRE...

LIGHT TO MODERATE RAINFALL WILL CONTINUE OVER TYLER COUNTY...BUT THE 
IMMEDIATE THREAT OF FLOODING RAINS HAS ENDED.

LAT...LON 3102 9426 3093 9422 3083 9420 3076 9414
      3070 9414 3065 9406 3059 9409 3054 9408
      3053 9455 3094 9463 3103 9429

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:04 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Sep 23, 3:04 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SAT SEP 23 2006

.DISCUSSION...
CURRENTLY...A COLD FRONT EXTENDS ACROSS NORTHWEST ARKANSAS
SOUTHWEST WARD THROUGH NORTHEAST AND CENTRAL TEXAS. AHEAD OF THIS
FRONT...THE STRONG PRESSURE GRADIENT BROUGHT SURFACE WINDS UP TO
15 TO 20 MPH AND GUSTY TODAY AT MANY LOCATIONS. SCATTERED SHOWERS
AND THUNDERSTORMS WERE FOUND ALONG WEAK SURFACE CONVERGENT FIELDS.

TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO GROW MORE NUMEROUS
AS THE COLD FRONT APPROACHES FROM THE NORTHWEST. SPC CURRENTLY HAS
SLIGHT RISK OF SEVERE WEATHER ACROSS E TX AND PARTS OF CEN
LA...BUT AT THIS POINT DO NOT EXPECT ANY WIDESPREAD OUTBREAK OF
SEVERE WEATHER. ALTHOUGH WE HAVE GOOD INSTABILITY AND A DECENT
AMOUNT OF MOISTURE..THE BIGGEST LIMITING FACTOR IS ANY DYNAMICAL
SUPPORT TO INDUCE SEVERE STORMS. UPPER LEVEL JET REMAINS WELL TO
THE NORTH...MID-LEVEL VORTICITY IS MINIMAL...AND LOW LEVEL WIND SHEAR
IS DIMINISHING.

BY 12Z SUNDAY MORNING...THE FRONT SHOULD BE IN THE VICINITY OF A
NATCHEZ MS TO LAKE CHARLES LA LINE. WITH SEVERE WEATHER THREAT
EXPECTED TO BE MINIMAL...HAD TO TAKE A LOOK AT QPF. RIGHT NOW WITH
THE FRONT EXPECTED TO MOVE RATHER QUICKLY ACROSS THE REGION...QPF
VALUES SHOULD BE ON THE ORDER OF AROUND ONE INCH REGION-WIDE. SOME
LOCATIONS COULD SEE AMOUNTS AS MUCH AS THREE INCHES...WHICH IS
STILL BELOW FLASH FLOOD GUIDANCE.

OUR REGION DRIES OUT SUNDAY NIGHT INTO MONDAY...WITH COOLER THAN
NORMAL WEATHER ON TAP THROUGH MID-WEEK. THE NEXT COLD FRONT
APPROACHES FROM THE NORTHWEST ON THURSDAY. IT MOVES THROUGH
QUICKLY AS WELL...SO FAST THAT IT MAY NOT HAVE ENOUGH TIME TO
GATHER UP ENOUGH MOISTURE TO PRODUCE WIDESPREAD AREAS OF RAIN...SO
AT THIS TIME ONLY CARRYING SCATTERED POPS FOR THURSDAY AND
THURSDAY NIGHT.

&&

.AVIATION...
MOST LOCATIONS WILL HAVE BE MVFR DUE TO LOWER CEILINGS THROUGH THE
EVENING...BUT THEY COULD GO TO IFR IN A HURRY WHEN SHOWERS AND
THUNDERSTORMS PASS NEARBY.

&&

.MARINE...
WINDS AND SEAS HAVE DECREASED THIS AFTERNOON TO BELOW SCA
CRITERIA. HOWEVER...THEY STILL FALL IN SCEC...SO THAT WILL BE
HEADLINED TONIGHT. WITH THE COLD FRONT MOVING ACROSS THE NORTHWEST
GULF SUNDAY AND SUNDAY NIGHT...WINDS WILL INCREASE AGAIN TO AT OR
NEAR SCA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  82  63  83 /  60  80  10  10
KBPT  74  82  63  84 /  50  70  10  10
KAEX  70  82  60  82 /  80  50  10  10
KLFT  76  84  61  83 /  50  80  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION TONIGHT.

&&

ERICKSON
Hazardous weather outlook, Sep 23, 4:51 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT SAT SEP 23 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241000-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
451 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH
INCREASING CHANCES TONIGHT AND SUNDAY MORNING AS A COLD FRONT
ADVANCES SOUTHEAST AND MOVES ACROSS THE REGION. A FEW STORMS ALONG
THIS BOUNDARY COULD BECOME SEVERE PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A DRY WEATHER PATTERN WILL RETURN LATE SUNDAY AND THROUGH AT LEAST
THE MIDDLE OF THE WORK-WEEK AS SHARPLY DRIER AIR FILTERS INTO THE
REGION IN THE WAKE OF SUNDAYS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY SUNDAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:17 PM CDTFlood WatchLCHHardin, Tyler9 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.